Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 4, 2020, 2:42 AM MDT for 5 counties in New Mexico; 6 counties in Texas. It took effect at May 4, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2020, 2:42 AM MDT (08:42 UTC)
- In effect from
- May 4, 2020, 12:00 PM MDT
- Expired
- May 4, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 4194 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
564 WWUS84 KMAF 040842 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 342 AM CDT Mon May 4 2020 ...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH MID EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS...SACRAMENTO FOOTHILLS, GUADALUPE, DELAWARE, DAVIS AND CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 CORRIDOR AND UPPER TRANS PECOS REGION OF WEST TEXAS... .Record heat and very dry conditions will result in critical fire weather conditions today across southeast New Mexico and the higher terrain of west and southwest Texas. NMZ116-TXZ270-271-042045- /O.UPG.KMAF.FW.A.0007.200504T1800Z-200505T0200Z/ /O.NEW.KMAF.FW.W.0007.200504T1800Z-200505T0200Z/ Sacramento Foothills and Guadalupe Mountains- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 242 AM MDT Mon May 4 2020 ...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH MID EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SACRAMENTO FOOTHILLS AND GUADALUPE AND DELAWARE MOUNTAINS.... * TIMING...This afternoon through mid evening. * WINDS...West 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * TEMPERATURES...15 to 20 degrees above normal. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ NMZ117>119-TXZ059-272>278-042045- /O.NEW.KMAF.FW.W.0007.200504T1800Z-200505T0200Z/ Chavez Plains-Eddy Plains-Lea-Loving- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills- 342 AM CDT Mon May 4 2020 /242 AM MDT Mon May 4 2020/ ...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH MID EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS...DAVIS AND CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 CORRIDOR AND UPPER TRANS PECOS REGION OF WEST TEXAS... * TIMING...This afternoon through mid evening * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 4 percent. * TEMPERATURES...15 to 20 degrees above normal. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
899 WWUS84 KMAF 041932 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 232 PM CDT Mon May 4 2020 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH MID EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS, SACRAMENTO FOOTHILLS, GUADALUPE, DELAWARE, DAVIS AND CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 CORRIDOR AND UPPER TRANS PECOS REGION OF WEST TEXAS... .Record heat and very dry conditions will result in critical fire weather conditions today across southeast New Mexico and the higher terrain of west and southwest Texas. NMZ116>119-TXZ059-270>278-050200- /O.CON.KMAF.FW.W.0007.000000T0000Z-200505T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- 232 PM CDT Mon May 4 2020 /132 PM MDT Mon May 4 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS, DAVIS AND CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 CORRIDOR AND UPPER TRANS PECOS REGION OF WEST TEXAS... * TIMING...Through mid evening * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * TEMPERATURES...In the 90s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
435 WWUS84 KMAF 041937 CCA RFWMAF URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Midland/Odessa TX 237 PM CDT Mon May 4 2020 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH MID EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS, SACRAMENTO FOOTHILLS, GUADALUPE, DELAWARE, DAVIS AND CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 CORRIDOR AND UPPER TRANS PECOS REGION OF WEST TEXAS... .Record heat and very dry conditions will result in critical fire weather conditions today across southeast New Mexico and the higher terrain of west and southwest Texas. NMZ116>119-TXZ059-270>278-050200- /O.COR.KMAF.FW.W.0007.000000T0000Z-200505T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- 237 PM CDT Mon May 4 2020 /137 PM MDT Mon May 4 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS, SACRAMENTO FOOTHILLS, GUADALUPE, DELAWARE, DAVIS, AND CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 CORRIDOR AND UPPER TRANS PECOS REGION OF WEST TEXAS... * TIMING...Through mid evening * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * TEMPERATURES...In the 90s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 4, 2:12 AM MDT, 30 minutes earlier.
Area forecast discussion, May 4, 2:12 AM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
312 AM CDT Mon May 4 2020
.DISCUSSION...
One more day of heat then the cooler weather finally returns
tomorrow. Today will look just like the past couple of days with
the dryline taking residence in our far eastern counties. A few
storms will develop in Brewster, Pecos, and Terrell counties then
move off to the east. A Heat Advisory continues for Brewster
County with record breaking temps across much of the rest of the
area. A cold front arrives Tuesday morning bringing highs back
down into the 80s for a couple of days. A lack of upper level
instability will keep the frontal passage dry with return
southerly flow developing Thursday. The MEX seems way off with
extrapolated 850mb temps suggesting highs 5 to 10 degrees hotter
than the guidance is showing. Thankfully these hotter temps will
be short lived as large and broad low over southeastern Canada
sends another cold front into West Texas and southeastern New
Mexico. This upper low becomes stationary for a few days keeping
the cooler weather in place through the end of the week making a
pleasant Mother's Day weekend.
Hennig
&&
.FIRE WEATHER...
More record to near record heat and very dry conditions will
continue today across west Texas and southeast New Mexico. Fuels
will be receptive with ERC values ranging from the 75th to 96th
percentile across much of the region. With pockets of RFTI values
in the 4 to 7 range, critical fire weather conditions can be
expected this afternoon through early this evening across the
southeast New Mexico Plains, Guadalupe and Delaware Mountains, Van
Horn Highway 54 Corridor and the upper Trans Pecos region of west
Texas. Despite RFTI values of 1 to 2, critical fire weather
conditions is also expected in the Davis and Chinati Mountains and
Marfa Plateau. In these areas the enhancement of the higher
elevation will offset weakness in the wind speed. Will issue a Red
Flag Warning for all the aforementioned areas for this afternoon
through early this evening.
A cold front will move through the region tonight and early
Tuesday. Behind this front gusty northeast winds are expected.
Recovery Tuesday morning will still be generally fair to poor in
the mountains and fair elsewhere. It will not be nearly as dry
Tuesday with min rh/s expected to range from 15 to 25 percent in
most areas. Despite the cooler and more moist conditions, locally
critical to near critical fire weather conditions can not be
ruled out yet in the mountains Tuesday, where RFTI values of 1 to
2 are still forecast. Later shifts will need to monitor.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 103 63 80 55 / 0 0 0 0
Carlsbad 100 61 82 55 / 0 0 0 0
Dryden 104 69 87 64 / 30 20 0 0
Fort Stockton 102 63 81 60 / 0 10 0 0
Guadalupe Pass 90 56 73 53 / 0 0 0 0
Hobbs 98 58 80 52 / 0 0 0 0
Marfa 95 56 81 52 / 0 0 0 0
Midland Intl Airport 103 63 80 56 / 0 0 0 0
Odessa 103 63 80 56 / 0 0 0 0
Wink 104 61 83 57 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
TX...Heat Advisory until 9 PM CDT this evening for Central Brewster
County-Chisos Basin-Lower Brewster County.
Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
CDT /8 PM MDT/ this evening for Chinati Mountains-Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Marfa Plateau-Reeves County
Plains-Van Horn and Highway 54 Corridor.
&&
12/10Hazardous weather outlook, May 3, 1:18 PM MDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 218 PM CDT Sun May 3 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 218 PM CDT Sun May 3 2020 /118 PM MDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions will continue through early this evening for the Guadalupe and Delaware Mountains, Chavez and Eddy county New Mexico Plains, Van Horn Highway 54 Corridor, and eastern Culberson County of west Texas. A Red Flag Warning is in effect. Isolated thunderstorms capable of producing dry lightning strikes are possible this afternoon from the eastern slopes of the Davis Mountains to the Stockton Plateau and Big Bend Region of west Texas. In addition the strongest storms could produce brief strong winds and hail. Thunderstorms are possible this afternoon and this evening across the eastern Permian Basin. A few storms could be severe with large hail and damaging winds possible. A Heat Advisory is in effect this afternoon for temperatures up to 113 degrees for lower Brewster County in the Big Bend of west Texas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Critical to near critical fire weather conditions are possible Monday across portions of southeast New Mexico and adjacent portions of West Texas. A few strong to severe thunderstorms with large hail and damaging winds are possible Monday afternoon and evening from the eastern Permian Basin south to the Big Bend. Hot temperatures will result in record high for the forth day in a row at many locations. The hottest areas will be in the Big Bend where a heat advisory is in affect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 4, 1:41 AM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Midland/Odessa TX 241 AM CDT Mon May 4 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-042200- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Guadalupe Mountains NP, Pine Springs, Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 241 AM CDT Mon May 4 2020 /141 AM MDT Mon May 4 2020/ ...EARLY SEASON HEAT WAVE CONTINUES TO BRING RECORD HIGH TEMPERATURES TODAY... An early season heat wave will continue to encompass all of West Texas and southeast New Mexico today. Temperatures are expected to soar into the 100's again across many locations with the hottest readings along the Pecos River and Rio Grande valleys. Cooler temperatures are expected tomorrow. * If you plan to be outside in the heat, take plenty of breaks, especially during the hottest parts of the day * Wear light-colored and loose-fitting clothing * Drink plenty of water, even if you do not feel thirsty * Avoid alcoholic or caffeinated beverages * NEVER leave children in a car on even a moderately warm day as conditions in the car can quickly heat to unhealthy levels * Check on the elderly or other people at risk.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:20 PM MDT | High Wind Warning | MAF | Culberson | 22 hr |
| May 4, 3:22 PM MDT | Special Weather Statement | MAF | Terrell | 38 min |
Nearby
Red Flag Warnings in Texas, 2020Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.